Couldn't find what you looking for?

TRY OUR SEARCH!

Hello everyone, 

I'm a 23 year old girl and I've recently been diagnosed with bipolar type II disorder. I've had it since I was little but the diagnosis only came when I hit rock bottom and went through the worst depressive stage of my life earlier this year. Since then I've been taking Lamictal 50mg and all was well and my mood was better than ever until it got so elevated I actually went into mania and got really scared. So my psychiatrist lowered the Lamictal to 25mg and added Seroquel 75.5mg (1/4 25mg pill in the morning, 1/4 at lunch and a whole pill before bed).

things are great with the new meds, except for a very weird side effect I can't find among the "official" ones: olfactory hallucinations.

 I mostly smell coffee or cigarettes, sometimes men's cologne. They're often triggered by a visual stimulus (I.e. Someone smoking on tv) but sometimes there's no reason at all. They're usually followed by a brief spell of confusion but it's no big deal, I think that's mostly because I'm upset by the fact I'm hallucinating. My psychiatrist told me I should get an EEG to rule out epilepsy (since they begun after I started taking less Lamictal) but I'm not sure that's the answer. First of all I've never had proper hallucinations before, I have synesthesia so imagining a smell until I can see/feel/smell it has always been easy, but that's entirely different! 

Could it be my new meds? Or is the bipolar disorder just getting worse? Sure, it's been getting worse in the last few years, but now I'm medicated, shouldn't it get better? 

Thank you for your time.

Loading...

Hi, I have taken Lamictal on and off for several years. I take it for about 1-1 1/2 years and then I need to get off of it for a while because it gives me olfactory hallucinations and also such vivid dreams that after a while I have a difficult time differentiating between the dream and reality. I hate that... so I get off of it for a while. It works SO WELL and I love it. But I have never ever in my entire life had olfactory hallucinations until I took Lamictal. (I am 64) As soon as I stop taking it, it goes away. It usually happens in the morning when I am waking up and I will smell a pungent smell. I can't really identify what it is and it passes withing 10-20 minutes. If anyone tells you that Lamictal doesn't cause olfactory hallucinations, it simply isn't true. What I am worried about is that it may be doing some sort of damage. But I don't know. I hope this helps.
Reply

Loading...